Colorado, 2006

Lightning Strike in Colorado, July 26, 2006

July 26, 2006 · NWS PUB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 26, 1:47 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT WED JUL 26 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...DEEP MOISTURE ACROSS MUCH OF THE CWFA WITH SOME DRIER
AIR ALOFT MOVING INTO THE NORTHWEST PORTION...AS SEEN IN
SOUNDINGS...SATELLITE...AND RESULTANT TSRA.  DEW POINTS ARE QUITE
HIGH...WITH READING FROM NEAR 40 IN THE HIGHER ELEVATIONS TO THE 40S
AND 50S HIGH VALLEYS.  NEAR THE EASTERN MOUNTAINS SLIGHTLY DRIER AIR
ALOFT IS MIXING DOWN...BUT DEW POINTS STILL IN THE MID 40S TO 60S
ACROSS THE PLAINS. MAIN THREAT FROM STORMS IS LOCALIZED FLOODING AND
CG LIGHTNING.

TONIGHT...SHORTWAVE OVER SOUTHERN MONTANA...IDAHO...AND WESTERN
WYOMING FORECAST TO MOVE EAST SOUTHEASTWARD.  WHILE MID AND LOW
LEVEL WINDS ARE QUITE LIGHT...500MB AND JET STREAM WINDS SHOULD MOVE
STORMS FROM THE WEST AND NORTHWEST. STILL A THREAT FOR LOCALIZED
FLOODING...LIKE LAST NIGHT...ESPECIALLY ON THE BURN SCARS. WITH THE
MAIN SHORTWAVE ENERGY MOVING NORTH OF THE AREA...MODELS STILL KEEP SOME
LATE NIGHT CONVECTION IN THE SOUTHEAST...SO EXTENDED THE ISOLATED
POPS NORTHWARD A BIT IN THE SOUTHEAST...BLENDING WITH GLD AND DDC.
CONVECTION SHOULD DIE SHORTLY AFTER SUNSET THROUGHOUT THE MOUNTAINS
AND HIGH VALLEYS.

THURSDAY...NAM/WRF AND GFS SOLUTIONS STILL DIFFERENT...WITH NAM/WRF
KEEPING MID AND HIGH LEVEL MOISTURE OVER CWFA...WHILE GFS HAS DECENT
DRYING ALOFT.  GIVEN THAT THE CURRENT WATER VAPOR IMAGERY SHOWING A
DISTINCT PUSH OF DRY AIR INTO UTAH AND CENTRAL COLORADO...GFS
SOLUTION MAY BE BETTER.  FOR NOW...KEPT INHERITED LOWER POP FORECAST
VIRTUALLY UNCHANGED.  MID LEVEL TEMPERATURES CHANGE LITTLE FROM
TODAY...SO HIGHS WILL BE CLOSE TO TODAYS...WITH 90S AND UPPER 80S
ACROSS THE PLAINS AND 60S TO 80S IN THE MOUNTAINS AND HIGH VALLEYS.
-TLM-

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT THURSDAY)

LEFT MUCH OF PREVIOUS SHIFT GRIDS ALONE DAYS 3 AND 4 AS THEY
AGREED WELL WITH 12Z GFS. DID NOT USE MUCH OF NAM GRID DATA PER
DISCUSSIONS BY FORECASTERS IN WASHINGTON REGARDING FEEDBACK
PROBLEMS. ONE PROBLEM WHICH SEEMS TO POP UP WITH BOTH PROGS
CONCERNS PRECIPITATION FORECASTS. THE TENDENCY IS TO STALL WEAK
SYSTEMS OVER EASTERN COLORADO AND FORECAST TOO MUCH PRECIPITATION
OVER THE SOUTHEAST PLAINS.

MONSOON MOISTURE WILL BE INJECTED INTO THE AREA DURING THE NEXT
FEW DAYS...WHICH WILL KEEP MAINLY AFTERNOON AND EVENING
THUNDERSTORMS IN THE PICTURE THROUGH THE WEEK. MOST...IF NOT
ALL...THUNDERSTORMS WILL END BY MIDNIGHT EACH DAY. THE MAIN UPPER
LEVEL HIGH PRESSURE AREA WILL GRADUALLY BE SHUNTED EAST AS A TROF
DEEPENS ALONG THE PACIFIC COAST. WEAK DISTURBANCES WILL MOVE
ACROSS OUR AREA ADDING LIFT TO THE MONSOON MOISTURE WHICH WILL
CONTINUE MOVING INTO THE AREA FROM THE GULF OF CALIFORNIA AT
HIGHER LEVELS...AND FROM THE GULF OF MEXICO NEAR THE SURFACE.

TEMPERATURES WILL REMAIN WARM THROUGH TUESDAY...THEN COOL
WEDNESDAY AND THURSDAY AS THE UPPER LEVEL HIGH MOVES EAST AND WEAK
WEATHER DISTURBANCES MOVE ACROSS THE AREA. THE GFS INDICATES THAT
A WEAK COOL FRONT SHOULD MOVE ACROSS EASTERN COLORADO ABOUT WEDNESDAY.

USED MAINLY THE GFS 12Z SOLUTION FOR DAYS 7 AND 8. HOWEVER...DID
NOT BUY INTO THE QPF BULL/S EYE OF PRECIPITATION IN SOUTHEASTERN
COLORADO FROM DAY 6 ON. DID DROP HIGH TEMPERATURES BACK ABOUT 5
DEGREES WEDNESDAY AND THURSDAY FROM PREVIOUS FORECASTS WHICH WERE
BASED ON 06Z GFS DATA.  -JKH-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/51
Hazardous weather outlook, Jul 26, 5:50 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT WED JUL 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE THE REST OF THIS MORNING ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS. BY THIS AFTERNOON...THUNDERSTORMS WILL BE COME
SCATTERED ACROSS ALL OF THE MOUNTAINS OF COLORADO. SOME OF THESE
STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL ALSO DEVELOP BY EARLY AFTERNOON ACROSS THE PALMER
DIVIDE REGION AND LAST INTO THE EARLY EVENING HOURS. A FEW OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 40 MPH.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THE EVENING
HOURS ACROSS THE REMAINDER OF THE PLAINS. SOME OF THESE STORMS WILL
BE CAPABLE OF LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER.

ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH DAY...WITH THUNDERSTORMS MOST
NUMEROUS OVER THE MOUNTAINS.  THE MAIN THREAT FROM THUNDERSTORMS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO
45 MPH. MOISTURE IS EXPECTED TO INCREASE ACROSS THE REGION OVER
THE WEEKEND AND EARLY NEXT WEEK...AS THE MONSOON PLUME SHIFTS BACK
OVER THE REGION. THIS WILL INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL FOR SATURDAY THROUGH NEXT TUESDAY...ESPECIALLY OVER THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE REGION.

In the hours before

Local storm report, Jul 26, 11:17 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 PM MDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      10 N FLORISSANT         39.09N 105.29W
07/25/2006                   TELLER             CO   COUNTY OFFICIAL

            ROAD DAMAGE IN TURKEY CREEK BASIN

0730 PM     FLASH FLOOD      2 SE LA VETA            37.49N 104.98W
07/25/2006                   HUERFANO           CO   COUNTY OFFICIAL

            ROAD DAMAGE

0740 PM     FLASH FLOOD      8 WSW AGUILAR           37.36N 104.79W
07/25/2006                   LAS ANIMAS         CO   TRAINED SPOTTER

            MAJOR EROSION AND ROAD DAMAGE

&&

TLM
Local storm report, Jul 26, 1:57 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SALIDA                  38.53N 106.00W
07/26/2006  M0.75 INCH       CHAFFEE            CO   TRAINED SPOTTER

&&

MN

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fremont

When
July 26, 2:59 PM MST
Where
Fremont County, Canon City
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

A house was struck by lightning, but smoke and water damage was mainly confined to the attic area and a small portion of the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522002.